Skin changes can be common among people living with HIV. As many as 9 out of 10 people living with the human immunodeficiency virus develop a rash or other skin change at some point. However, as HIV treatments have improved, the number of people who developed HIV-related skin issues has declined.
Rashes may occur soon after a person has been infected with HIV, or they may develop later. They could form as a result of an human immunodeficiency virus infection — or from other infections. If you have HIV, your immune system may not work as well as it should, leading to additional illnesses. On rare occasions, skin changes can occur as a side effect of HIV medications.
|Warning: This article contains images that could be|
disturbing to some readers.
An HIV-related rash usually looks like a reddened or purplish patch of skin — depending on your skin tone — that is flat rather than raised. The area may also contain many small bumps. However, many different conditions can cause similar rashes. Moreover, HIV-related rashes may also take other forms, depending on the underlying cause.
Only a doctor or trained medical professional can determine for sure whether your rash is related to HIV. However, there are ways you can tell whether a rash may be concerning. The following signs may signal that your skin changes are related to HIV.
If you have not been diagnosed with HIV before, but you develop a rash along with flu-like symptoms, it could be a sign of a new infection.
About 2 out of 3 people develop symptoms of HIV within a couple of weeks of infection. This initial step of an HIV infection is known as the acute stage.
In addition to a discolored rash, an acute HIV infection may cause symptoms like:
These symptoms can also be caused by many other more common illnesses, including viral infections like the flu or COVID-19. However, if you have had any experiences in the past month that could expose you to HIV, including having unprotected sex or sharing needles, it may be a good idea to undergo HIV testing.
A painful rash may be a sign of shingles, which is common in people with HIV.
Shingles is related to chickenpox. Both conditions are caused by the varicella zoster virus, a member of the herpes virus family. After you develop chickenpox, the virus hides out in your cells for many years without causing any issues. If the virus becomes reactivated, it may lead to shingles.
Shingles rashes are usually located on just one side of the body. On fair skin, they appear as red areas covered with blisters. On darker skin, they can also appear as purple, brown, grayish, or dark pink. These rashes often lead to pain and itching. Some people also develop fevers, tiredness, or headaches while living with shingles.
If you think you may have shingles, talk to your doctor. This condition can be a sign of a weakened immune system.
Several types of infections cause lesions — abnormal sores, blisters, scabs, wounds, or other damaged-looking spots of skin. Because HIV weakens the immune system, people with this condition are more likely to develop other infections that lead to this symptom.
One common cause of skin lesions is herpes infection. Herpes viruses can lead to sores in or around your mouth or the skin around your genitals, rectum, or buttocks.
Other skin conditions that sometimes develop in people with HIV include:
People with HIV also have a higher risk of developing Kaposi’s sarcoma compared to people without the condition. This type of cancer develops in the cells that make up the blood vessels or lymph vessels. Kaposi’s sarcoma typically leads to dark-colored lesions. These patches may appear red, purple, blue, brown, or black, depending on your skin color. They don’t usually hurt or itch. The lesions are most common on the face, legs, and feet, but they may also develop in the groin or mouth.
If you notice any type of new spots or sores, talk to your health care team. They can determine what may be causing the lesions, figure out whether it is connected to HIV, and recommend treatments.
Some types of infections also affect the inside of your mouth.
A viral infection called oral hairy leukoplakia leads to white spots on your tongue. These spots may look like they are finely hairy. Additionally, thrush is another mouth infection caused by a fungus. This causes your tongue, palate, or inner cheeks to appear white. These conditions develop more often in people with HIV.
Certain HIV treatments — as well as medications used to treat other conditions — can cause rashes. There are many possible reasons for this.
In some cases, skin changes are signs of a positive change. When you first start using HIV treatments and the health of your immune system starts to improve, you may develop acne or your hair follicles may become infected.
Some rashes are caused by a reaction to a medication. These typically develop within the first few weeks after you start taking a new drug. Medications most likely to cause rashes include protease inhibitors like atazanavir (Reyataz) or non-nucleoside reverse transcriptase inhibitors (NNRTIs).
In particular, the NNRTI drug nevirapine (Viramune) often causes rashes. These are usually mild and go away with time. In rare cases, however, nevirapine can cause a very serious condition called Stevens-Johnson syndrome (SJS). SJS leads to a severe rash linked to burning pain, ulcers or blisters, and large flakes of skin coming off. It can also lead to other symptoms like fever, tiredness, swelling, eye irritation, and breathing problems. Seek medical care immediately if you think there’s a chance you have SJS, since it can be life-threatening.
Certain HIV medications that boost the immune system may make your skin more sensitive to light. If you spend a lot of time in the sun, your skin may start to darken. A 2016 U.S.-based study found that Asian and Black people developed SJS at a higher rate than Hispanic and white people.
In most cases, rashes caused by medications don’t cause serious problems. They tend to disappear in a few days or weeks as your body gets used to the new drugs. If your rash is ongoing or accompanied by other symptoms, it’s a good idea to talk to your health care provider. You may need to change your treatment plan.
During later stages of an HIV infection, AIDS can develop. This condition occurs when the amount of HIV in the body increases and the immune system weakens. AIDS may develop after a long stretch of no symptoms, called the chronic stage — especially when someone is not taking effective HIV medications.
As the chronic stage ends, you may notice new symptoms such as ongoing rashes that don’t go away. Flaky skin is also a potential symptom during this time. You may also notice other issues such as fevers, tiredness, herpes infections, unexpected weight loss, or memory loss.
If you have been diagnosed with HIV and you are starting to notice symptoms after being asymptomatic, it is important to talk to your doctor. Your condition may be progressing, and you may need to change your treatment plan.
One of the best ways to avoid rashes and other health issues related to HIV is to take your antiretroviral medication consistently. HIV medicines stop the virus from infecting more of your cells and strengthen your immune system. Keeping your HIV under control often helps prevent or treat skin rashes.
Some rashes also have their own treatments. The therapies that are most likely to be effective vary based on what is causing your rash. For example, itchy skin caused by irritation or an overactive immune system can be treated with antihistamines (anti-allergy drugs) or steroid creams. Shingles can be treated with antiviral medications.
Talk to your doctor any time you experience new or worsening skin changes, especially if you are concerned about HIV. If you have been diagnosed with this infection, it may help to ask your doctor if there are any types of rashes you should be concerned about.
On myHIVteam — the social network for people with HIV and their loved ones — more than 35,000 members come together to ask questions, give advice, and share their stories with others who understand life with HIV.
Are you experiencing a new skin rash or other skin problems? Share your experience in the comments below, or start a conversation by posting on your Activities page.